Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2003 Jun;37(6):832-5.

Anaphylactic reaction to a dietary supplement containing willow bark.

Author information

  • 1School of Pharmacy, Temple University Health Sciences Center, Philadelphia, PA 19140-5101, USA. joseph.boullata@temple.edu

Abstract

OBJECTIVE:

To report a case of anaphylaxis resulting from the use of a willow bark-containing dietary supplement in a patient with a history of an aspirin allergy.

CASE SUMMARY:

A 25-year-old white woman presented to the emergency department of a community teaching hospital with anaphylaxis requiring epinephrine, diphenhydramine, methylprednisolone, and volume resuscitation to which she responded favorably. Medication history revealed that she had ingested 2 capsules of Stacker 2 (NVE Pharmaceuticals, Newton, NJ), a dietary supplement promoted for weight loss, prior to experiencing her initial symptoms. Among other active ingredients, this product contains willow bark. Of significance is that this patient also reported a history of allergy to acetylsalicylic acid. No other causes for anaphylaxis were identified. She continued to receive routine supportive care and the remaining hospital course was uncomplicated.

DISCUSSION:

Dietary supplements, including herbal products, are used by many individuals who consider them to be inherently safe despite limited regulatory oversight by the Food and Drug Administration. While there may be value to specific botanical ingredients, a potential for adverse effects also exists. The popular product consumed by our patient is used for weight loss and contains willow bark, a source of salicylates. Based on the Naranjo probability scale, it is probable that this case of anaphylaxis was due to this dietary supplement.

CONCLUSIONS:

The use of any willow bark-containing dietary supplement may present a risk of anaphylactic reaction to patients with a history of allergy to salicylates. Clinicians need to recognize the potential for adverse effects from dietary supplements.

PMID:
12773073
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk